Virginia, 2001

Flash Flooding in Virginia, March 30, 2001

March 30, 2001 · NWS RNK · 2 events in 1 county or zone

Heavy rain during the early morning of the 30th caused the north fork of the Roanoke River to flood North Fork Road in Ironto and Falls Ridge Road in Ironto.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain during the early morning of the 30th caused the north fork of the Roanoke River to flood North Fork Road in Ironto and Falls Ridge Road in Ironto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 8:50 PM EST, 4 hours earlier.

Area forecast discussion, Mar 29, 8:50 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
850 PM EST THU MAR 29 2001

88D BADLY OVERESTIMATING RAINFALL AMOUNTS DUE TO BRIGHT BANDING...
BUT STILL A HEALTHY AMOUNT OF RAIN ACROSS MOST OF THE FA FROM COMMA
HEAD MOVG THRU. 3 HOUR RAINFALL HAS BEEN 1.0 TO 1.25 INCHES- JUST
WHAT THE AREA NEEDS. HAVE HAD REPORTS OF WATER PROBLEMS ON THE
ROADS...BUT NO SMALL STREAM FLOODING. RFC QPF FCSTS WORKED OUT WELL
EXCEPT FOR THE NEW AND GREENBRIER BASINS BUT FCST CRESTS THERE WERE
WELL BELOW HALF BANKFULL SO NO PROBS EXPECTED. WILL WAIT TILL TOWARD
1030 PM TO ISSUE AN UPDATE EXPECTING THE HEAVY STEADY RAIN TO HAVE
MOVED NORTH OF THE FA. AS SFC LOW MOVES NEWD THRU THE VA PIEDMONT...
LOOKS LIKE ALL OF THE FA WILL STAY IN CAD...THOUGH WILL BE A CLOSE
CALL FOR FAR SE ZONES.  SHOULD BE FOG & MAINLY DZ OVERNIGHT. TEMPS
STEADY OR SLOWLY RISING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Mar 29, 7:09 PM EST, 5 hours 41 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EST THU MAR 29 2001

...HEAVY RAIN WEST OF THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA...
SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA...

A LARGE AREA OF HEAVY RAIN EXTENDS FROM THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...NORTHWARD INTO SOUTHWEST VIRGINIA FROM THE
FOOTHILLS OF THE BLUE RIDGE...WESTWARD INTO THE NEW RIVER VALLEY
AND MOUNTAIN EMPIRE REGION. THE HEAVY RAIN IS JUST BEGINNING TO
MOVE INTO SOUTHEAST WEST VIRGINIA. THE AREA IS MOVING TO THE NORTH
AROUND 40 MPH...SO THE RAIN WILL TAPER OFF FROM SOUTH TO NORTH THIS
EVENING. IT SHOULD BECOME LIGHT IN THE NORTHERN MOUNTAINS BY 900
PM...ACROSS SOUTHWEST VIRGINIA BETWEEN 900 PM AND 1000 PM...AND IN
SOUTHEAST WEST VIRGINIA AROUND 1000 PM.

MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS ARE LIKELY.
MOTORISTS SHOULD EXPECT CONSIDERABLE PONDING OF WATER OF THE ROADS.
SOME SMALL STREAMS IN THE AREA MAY LEAVE THEIR BANKS.

JJ
Special weather statement, Mar 29, 9:01 PM EST, 3 hours 49 minutes before
VAZ007-009>020-022>024-032>035-043-WVZ042>045-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EST THU MAR 29 2001

...HEAVY RAIN BEGINNING TO MOVE OUT OF SOUTHWEST VIRGINIA...AND
WILL LAST ANOTHER FEW HOURS IN SOUTHEAST WEST VIRGINIA...

A LARGE AREA OF HEAVY RAIN EXTENDS FROM SOUTHWEST VIRGINIA...
NORTHWARD INTO SOUTHEAST WEST VIRGINIA. THE AREA CONTINUES TO MOVE TO
THE NORTH AROUND 40 MPH. HEAVY RAIN IS ENDING FROM SOUTH TO NORTH...
AND HAS ALREADY BEGUN TAPERING OFF FROM GRAYSON COUNTY...EASTWARD
THROUGH CARROLL...PATRICK AND HENRY COUNTIES. THE HEAVY RAIN WILL
TAPER OFF IN THE REST OF THE NEW RIVER VALLEY...AND THE ROANOKE
AND LYNCHBURG AREAS...BETWEEN 930 PM AND 1000 PM. FURTHER NORTH IN
THE SOUTHERN SHENANDOAH VALLEY...THE HIGHLANDS OF VIRGINIA...
AND SOUTHEAST WEST VIRGINIA...THE HEAVY RAIN SHOULD TAPER OFF BETWEEN
1000 PM AND 1100 PM.

THREE HOUR RAINFALL AMOUNTS FROM THIS HEAVY RAIN HAVE GENERALLY
RANGED FROM THREE QUARTERS OF AN INCH...TO 1.25 INCHES. THIS SHOULD
NOT BE ENOUGH TO CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS...
BUT THERE WILL BE MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE
AREAS. 	MOTORISTS SHOULD EXPECT CONSIDERABLE PONDING OF WATER OF THE
ROADS THROUGH 1100 PM.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
March 30, 12:50 AM EST to 4:30 AM EST
Where
Montgomery County, Ironto
Reported by
LAW ENFORCEMENT
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
March 30, 2:30 AM EST to 4:30 AM EST
Where
Montgomery County, Ironto
Reported by
LAW ENFORCEMENT
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235450, 5235451.